Arkansas, 2016

Flash Flooding and Hail in Arkansas, June 17, 2016

June 17, 2016 · NWS LZK · 9 events in 3 counties and zones

Severe thunderstorms produced wind damage, large hail and flash flooding on 6/17/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms produced wind damage, large hail and flash flooding on 6/17/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 17, 5:14 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 17, 5:14 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
614 AM CDT FRI JUN 17 2016

.Aviation...

Flight categories are expected to be largely VFR during the 12z
TAF period...save some brief MVFR visibility reductions with
thunderstorms. Scattered showers and thunderstorms will occur
this afternoon at most TAF sites. Have added tempo groups for best
timing of thunderstorms.

&&

.PREV DISCUSSION...(ISSUED 403 AM CDT FRI JUN 17 2016
)

.SHORT TERM...Today Through Saturday Night
A cold front currently stretching from Mid-Atlantic Coast, through
Southern Kentucky and up into the Plains, continues to approach
the the Natural State. So far, isolated storms have formed ahead
of this boundary, with one moving into the northern sections of
the LZK warning area. Scattered storms will continue to be
possible along and ahead of the front as it moves through Arkansas
today. The main threat with any storms will be severe winds with
a secondary threat of large hail. The Heat Advisory was continued
through the day due to heat indices expected to be between105-110
degrees ahead of the frontal passage. However, temperatures will
be dependent on the timing of the front. Cloud cover, storms, and
drier air filtering in from the north could also keep a few
counties in Northern Arkansas from reaching advisory criteria. A
drier, less humid, slightly cooler air mass will settle over the
region for the weekend as a broad upper high centered over the
plains increases upper level heights in our region.

&&

.LONG TERM...Sunday Through Thursday
Upper level ridging will result in quiet weather for the start of
next week. A disturbance embedded in NW flow around the stagnant
high in the southern plains will result in increased rain and
storm chances for the area late Tuesday into early Wednesday. The
center of the upper high should begin to shift east across the
plains by mid-week. Long term models fall out of agreement later
in the forecast package but they do agree on slightly above
normal temperatures and possible diurnal thunderstorms later next
week.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-
Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-
Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-
Yell.

&&

Aviation...99
Hazardous weather outlook, Jun 17, 4:27 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
527 AM CDT FRI JUN 17 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181030-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
527 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

POTENTIALLY DANGEROUS HEAT INDICES IN EXCESS OF 105 DEGREES WILL
PREVAIL THIS AFTERNOON. AREAS NORTH AND NORTHEAST OF LITTLE ROCK
MAY EXPERIENCE SLIGHT RELIEF FROM THE EXCESSIVE HEAT...FOLLOWING A
WEAK COLD FRONTAL PASSAGE LATE THIS AFTERNOON.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED
STRONG TO ISOLATE SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ALONG THE SLOWLY ADVANCING COLD FRONT. DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

In the hours before

Special weather statement, Jun 17, 1:13 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
213 AM CDT FRI JUN 17 2016

ARZ003-004-170745-
BOONE AR-MARION AR-
213 AM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CDT FOR...

BOONE COUNTY IN NORTH CENTRAL ARKANSAS...
NORTHWESTERN MARION COUNTY IN NORTH CENTRAL ARKANSAS...

AT 211 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 45 MPH WAS
LOCATED NEAR DIAMOND CITY...OR 13 MILES SOUTHEAST OF FORSYTH...
MOVING SOUTH AT 45 MPH.

PEOPLE IN BOONE AND NORTHWESTERN MARION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3650 9267 3616 9261 3620 9317 3650 9322
TIME...MOT...LOC 0711Z 345DEG 38KT 3654 9295
Special weather statement, Jun 17, 1:32 AM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
232 AM CDT FRI JUN 17 2016

ARZ003>005-170800-
BOONE AR-MARION AR-BAXTER AR-
232 AM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 AM CDT FOR...

NORTHEASTERN BOONE COUNTY IN NORTH CENTRAL ARKANSAS...
MARION COUNTY IN NORTH CENTRAL ARKANSAS...
NORTHERN BAXTER COUNTY IN NORTH CENTRAL ARKANSAS...

AT 231 AM CDT...A THUNDERSTORM GUST FRONT PRODUCING WINDS TO 45 MPH
WAS LOCATED 8 MILES NORTH OF BULL SHOALS...MOVING SOUTHEAST AT 35
MPH.

PEOPLE IN NORTHEASTERN BOONE...MARION AND NORTHERN BAXTER COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 9237 3632 9221 3619 9266 3622 9311
      3650 9304
TIME...MOT...LOC 0731Z 316DEG 29KT 3649 9261
Special weather statement, Jun 17, 2:23 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CDT FRI JUN 17 2016

ARZ005-006-015-170900-
IZARD AR-BAXTER AR-FULTON AR-
323 AM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CDT FOR...

NORTHWESTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS...
NORTHEASTERN BAXTER COUNTY IN NORTH CENTRAL ARKANSAS...
FULTON COUNTY IN NORTH CENTRAL ARKANSAS...

AT 323 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS TO 40 MPH WAS
LOCATED NEAR VIOLA...OR 16 MILES EAST OF MOUNTAIN HOME...MOVING
SOUTHEAST AT 35 MPH.

PEOPLE IN NORTHWESTERN IZARD...NORTHEASTERN BAXTER AND FULTON
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3628 9161 3615 9220 3650 9235 3650 9184
TIME...MOT...LOC 0823Z 316DEG 29KT 3641 9209
Special weather statement, Jun 17, 3:23 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
423 AM CDT FRI JUN 17 2016

ARZ006-007-015-171000-
IZARD AR-SHARP AR-FULTON AR-
423 AM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 AM CDT FOR...

NORTHEASTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS...
CENTRAL SHARP COUNTY IN NORTH CENTRAL ARKANSAS...
EASTERN FULTON COUNTY IN NORTH CENTRAL ARKANSAS...

AT 422 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE
HAIL AND WINDS TO 40 MPH WAS LOCATED NEAR HARDY...OR NEAR CHEROKEE
VILLAGE...MOVING SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN IZARD...CENTRAL SHARP AND EASTERN FULTON
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3648 9139 3647 9136 3642 9135 3642 9131
      3639 9131 3637 9128 3633 9128 3633 9126
      3624 9126 3624 9133 3623 9133 3623 9135
      3615 9135 3616 9171 3648 9175 3650 9166
      3650 9141
TIME...MOT...LOC 0922Z 316DEG 29KT 3637 9153
Special weather statement, Jun 17, 3:30 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE MEMPHIS TN
430 AM CDT FRI JUN 17 2016

ARZ003>005-171015-
BOONE AR-MARION AR-BAXTER AR-
430 AM CDT FRI JUN 17 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CDT FOR...

NORTHEASTERN BOONE COUNTY IN NORTH CENTRAL ARKANSAS...
NORTHWESTERN MARION COUNTY IN NORTH CENTRAL ARKANSAS...
NORTHWESTERN BAXTER COUNTY IN NORTH CENTRAL ARKANSAS...

AT 430 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE
HAIL AND WINDS TO 45 MPH WAS LOCATED 10 MILES NORTHWEST OF BULL
SHOALS...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHEASTERN BOONE...NORTHWESTERN MARION AND NORTHWESTERN
BAXTER COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 9254 3637 9238 3621 9271 3650 9286
TIME...MOT...LOC 0930Z 327DEG 19KT 3649 9272

The radar

The Springfield radar (KSGF), 103 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 17, 6:08 AM CST
Where
Marion County, 2.07 mi N of Peel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.460, -92.770

A tree was down on Highway 125 and Locust Rd. 2 trees were down on County Road 0836.

Flash Flood, Marion

When
June 17, 7:34 AM CST to 9:15 AM CST
Where
Marion County, 3.11 mi ESE of Pyatt to 1.96 mi W of Summit
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.230, -92.780

Water was reported to be over Highway 62 west of Yellville.

Flash Flood, Marion

When
June 17, 7:41 AM CST to 9:15 AM CST
Where
Marion County, 2.07 mi N of Peel to 1.54 mi N of Peel
Cause
Heavy Rain
Reported by
Public
Coordinates
36.460, -92.770

County roads 8036 and 8037 have been washed out with 6 inches of water running over the roads. The basement of the Coon Creek Fishing Resort was flooded.

Flash Flood, Marion

When
June 17, 9:00 AM CST to 9:15 AM CST
Where
Marion County, 2.17 mi NE of Summit to 1.86 mi WNW of Flippin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.270, -92.650

Highway 202/Fallen Ash Rd. had 3 feet of water over it and several county roads were flooded across northern Marion County.

Heavy Rain, Marion

When
June 17, 9:40 AM CST
Where
Marion County, 0.07 mi N of Peel
Reported by
Broadcast Media
Coordinates
36.431, -92.770

Rain of 4.6 inches was reported from this mornings thunderstorms.

Hail, Garland

When
June 17, 5:29 PM CST
Where
Garland County, 0.69 mi N of May
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.410, -93.070

Hail, Polk

When
June 17, 5:50 PM CST
Where
Polk County, 1.71 mi E of Mena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.580, -94.200

Hail, Polk

When
June 17, 5:55 PM CST
Where
Polk County, 0.57 mi W of Mena
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.580, -94.240

Hail, Polk

When
June 17, 5:55 PM CST
Where
Polk County, 0.77 mi W of Mena
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.581, -94.243

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646289, 646290, 646288, 646291, 646292, 646293, 646294, 646295, 646296.